The Annals of Statistics

MCMC convergence diagnosis via multivariate bounds on log-concave densities

Stephen P. Brooks

Full-text: Open access


We begin by showing how piecewise linear bounds may be devised, which bound both above and below any concave log-density in general dimensions. We then show how these bounds may be used to gain an upper bound to the volume in the tails outside the convex hull of the sample path in order to assess how well the sampler has explored the target distribution. This method can be used as a stand-alone diagnostic to determine when the sampler output provides a reliable basis for inference on the stationary density, or in conjunction with existing convergence diagnostics to ensure that they are based upon good sampler output. We provide an example and briefly discuss possible extensions to the method and alternative applications of the bounds.

Article information

Ann. Statist., Volume 26, Number 1 (1998), 398-433.

First available in Project Euclid: 28 August 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 00A72: General methods of simulation 65C05: Monte Carlo methods
Secondary: 62F15: Bayesian inference 65C10: Random number generation

Bounds estimation Markov chain Monte Carlo simulation tail probability


Brooks, Stephen P. MCMC convergence diagnosis via multivariate bounds on log-concave densities. Ann. Statist. 26 (1998), no. 1, 398--433. doi:10.1214/aos/1030563991.

Export citation


  • ASMUSSEN, S., GLy NN, P. W. and THORISSON, H. 1992. Stationarity detection in the initial transient problem. ACM Transactions on Modelling and Computer Simulation 2 130 157. Z.
  • BARBER, C. B., DOBKIN, D. P. and HUHDANPAA, H. 1993. The Quickhull algorithm for convex hull. Technical report, Geometry Center, Univ. Minnesota. Z.
  • COWLES, M. K. and CARLIN, B. P. 1996. Markov chain Monte Carlo convergence diagnostics: a comparative review. J. Amer. Statist. Assoc. 91 883 904. Z.
  • DELLAPORTAS, P. and SMITH, A. F. M. 1993. Bayesian inference for generalized linear and proportional hazards models via Gibbs sampling. J. Roy. Statist. Soc. Ser. C 42 443 460. Z.
  • ELEKES, G. 1986. A geometric inequality and the complexity of computing volume. Discrete Comput. Geom. 1 289 292.Z.
  • GELFAND, A. E. and SMITH, A. F. M. 1990. Sampling based approaches to calculating marginal densities. J. Amer. Statist. Assoc. 85 398 409. Z.
  • GELMAN, A. and RUBIN, D. 1992. Inference from iterative simulation using multiple sequences. Statist. Sci. 7 457 511. Z.
  • GILKS, W. R. and WILD, P. 1992. Adaptive rejection sampling for Gibbs sampling. J. Roy. Statist. Soc. Ser. C 41 337 348. Z.
  • MCCULLAGH, P. and NELDER, J. A. 1989. Generalized Linear Models. Chapman and Hall, London. Z.
  • MENGERSEN, K. L. and TWEEDIE, R. L. 1996. Rates of convergence of the Hastings and Metropolis algorithms. Ann. Statist. 24 101 121. Z.
  • POLSON, N. G. 1996. Convergence of Markov chain Monte Carlo algorithms. In Bayesian StaZ. tistics 5 J. M. Bernardo, A. F. M. Smith, A. P. Dawid and J. O. Berger, eds.. Oxford Univ. Press. Z.
  • SMITH, A. F. M. and ROBERTS, G. O. 1993. Bayesian computation via the Gibbs sampler and related Markov chain Monte Carlo Methods. J. Roy. Statist. Soc. Ser. B 55 3 24 Z. with discussion. Z.
  • SPIVAK, M. 1965. Calculus on Manifolds: A Modern Approach to Classical Theorems of Advanced Calculus. Benjamin, New York. Z.
  • WEDDERBURN, R. W. M. 1976. On the existence and uniqueness of the maximum likelihood estimates for certain generalised linear models. Biometrika 63 27 32.